Pennsylvania, 2021

Damaging Wind in Pennsylvania, August 28, 2021

August 28, 2021 · NWS CTP · 1 event in 1 county or zone

Scattered pulse storms developed over the higher terrain of western Pennsylvania during the late afternoon and early evening of August 28, 2021, in a moderate CAPE, low shear environment. One such storm was able to produce wind damage in Clearfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered pulse storms developed over the higher terrain of western Pennsylvania during the late afternoon and early evening of August 28, 2021, in a moderate CAPE, low shear environment. One such storm was able to produce wind damage in Clearfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 28, 1:06 PM EST, 19 minutes earlier.

Area forecast discussion, Aug 28, 1:06 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service State College PA
206 PM EDT Sat Aug 28 2021

.SYNOPSIS...
Humid and unsettled conditions will continue through the end of
August with locally heavy downpours possible. We are monitoring
the potential for a more significant heavy rain/flooding threat
with Ida next Wednesday/Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As expected the higher terrain along the Alleghenies were the
initiation point for convection after strong morning heating and
differential heating of moist airmass. Scattered to numerous
showers and thunderstorms with locally heavy downpours have
been brewing since midday and will persist into this evening
while spreading slowly to the east into the central mountains.
Poorly organized storms don't present much of a severe weather
risk, but will be watched for any local training and runoff
issues.

Farther to the east, deep easterly llvl flow and fetch off of
the western Atlantic is keeping eastern PA cloudy with stratus.
Western periphery of this marine layer has nudged into eastern
portions of the central mountains as per GOES imagery, but
strong sunshine is allowing for entrainment and continued
sunshine. Heating through this area is expected to yield
isolated to scattered showers and thunderstorms late this
afternoon before the persistent easterly llvl flow wins out and
stratus thickens over nearly all of central PA by late evening.

A few stronger storms may produce gusty winds/outflows into this
evening, but the pulse storm environment does not warrant
severe probabilities or categorical risk outlook from SPC.
Anomalous PWs and weak flow mean we'll continue to watch for
localized training.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Stratus lasts into Sunday morning over much of central and
eastern areas as quasi-stationary front is draped across the
area. Far western sections can expect to be partly cloudy as any
easterly component produces drying downsloping. Expect another
round of terrain- induced, diurnally- driven, non- severe
convection over the western and central Alleghenies where breaks
in the clouds will lead to moderate instability.

Cloud cover/low mixing heights suggests limited chance of
t-storms over eastern areas, so we will continue to leave our TS
mention there Sunday. Have adjusted highs downward a few ticks
owing to lingering clouds. Aforementioned boundary will lift
northeast as a warm front by Sunday night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A cold front will move through the region from the northwest during
the afternoon on Monday, leading to scattered showers and
thunderstorms. After the front moves through, there will be a
brief lull in activity before moisture from Ida moves into the
area.

Tropical moisture ahead of Hurricane Ida will start to advect
in from the south starting on Tuesday afternoon and evening. The
current model trend has been to bring more moisture northward.
Models have been converging on a solution, with more agreement
on the time of arrival and northward extent of moisture from
Ida. PWATs at this time for Wednesday are around 2 inches. Will
need to watch the development and progression of Ida for locally
heavy rainfall Tuesday through Thursday and the potential for
flooding.

By Thursday afternoon, any residual moisture from Ida will be on
the way out. High pressure will build in for Thursday through
most of the weekend. Expect clear skies, cooler temperatures,
and dry weather. Highs are forecast to be in the 70s with
dewpoints in the 50s, a welcome relief from the humidity of
late. Overnight lows Thursday night to Friday morning may dip
into the 40s in far northern Pennsylvania. A stray sprinkle is
possible on Saturday afternoon in far western Pennsylvania.
Otherwise, the weather this coming weekend will be beautiful.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
18z update... We expect scattered showers and thunderstorms to
continue to pop up this afternoon across central PA. As the need
arises, TEMPO groups for thunderstorms will be inserted for
individual sites. Otherwise, VFR should prevail much of the
time.

Later tonight into Sunday, we're anticipating that widespread
lower clouds and fog will develop once again, with a moist E-SE
flow in place in the lower levels of the atmosphere. Fuel
alternate-IFR restrictions are expected, and if locally dense
fog develops, conditions could approach field minima.

Low clouds and fog should take a while to burn off Sunday
morning, with improvement not really anticipated until at least
14-16z.

Showers/thunderstorms are expected to bubble up again Sunday
afternoon, but most of the impacts should be after 18z.

Outlook...

Mon-Tue...Low clouds and fog in the morning, with isolated-
scattered thunderstorms in the afternoon/early evening.

Wed...More widespread rainfall/embedded thunderstorms possible.

Thu...Improving weather is foreseen with time.

&&

.CLIMATE...
Meteorological Summer (June-July-August) is tracking in the top
10 at both Harrisburg and Williamsport. Very warm nights (avg.
minT) are contributing more than hot days (avg. maxT) with both
sites currently running in the top-5 warmest on record for
average minimum temperature.

Here are the rankings with 4 days left in the month:

Harrisburg average temperature (JJA)
1. 2020 77.9F
2. 1966 77.6F
3. 2016 77.3F
4. 2021 77.2F
5. 2010 76.9F

Williamsport average temperature (JJA)
1.  2020/2016 74.4F
3.  1949/1901 74.3F
5.  1900 74.2F
6.  1995/1955 74.0F
8.  2005 73.9F
9.  2021 73.7F
10. 1991 73.6F

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...DeVoir/Steinbugl
LONG TERM...Gutierrez
AVIATION...Jurewicz
CLIMATE...
Hazardous weather outlook, Aug 28, 4:05 AM EST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
505 AM EDT Sat Aug 28 2021

PAZ004>006-011-012-027-028-037-041-042-045-046-049>053-056>059-
063>066-290915-
Warren-McKean-Potter-Cameron-Northern Clinton-Mifflin-Juniata-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
505 AM EDT Sat Aug 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

We are monitoring the potential for heavy rain and flooding impacts
around the middle of next week as the remnants of Hurricane Ida
track northeast toward the Mid-Atlantic region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ010-017>019-024>026-033>036-290915-
Elk-Clearfield-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Somerset-Bedford-Fulton-Franklin-
505 AM EDT Sat Aug 28 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Slow-moving thunderstorms could produce localized heavy rain and
isolated flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

We are monitoring the potential for heavy rain and flooding impacts
around the middle of next week as the remnants of Hurricane Ida
track northeast toward the Mid-Atlantic region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Aug 28, 12:11 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service State College PA
111 PM EDT Sat Aug 28 2021

PAZ034-281745-
Bedford PA-
111 PM EDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northeastern Bedford
County through 145 PM EDT...

At 110 PM EDT, Doppler radar was tracking a strong thunderstorm over
Queen, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Enterprise, Osterburg, St. Clairsville, Queen, Woodbury and
Defiance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4028 7858 4029 7852 4029 7850 4025 7845
      4029 7844 4030 7843 4028 7839 4016 7820
      4010 7855
TIME...MOT...LOC 1710Z 327DEG 8KT 4025 7847

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Evanego

The radar

The State College radar (KCCX), 31 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
August 28, 1:25 PM EST
Where
Clearfield County, 1.03 mi E of Atlantic
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.849, -78.360

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees across a roadway near Brisbin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972980.